Hail, Otero
- When
- May 9, 1:56 PM MST to 2:01 PM MST
- Where
- Otero County, 2.14 mi SE of Manzanola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -103.840
A few marginally severe storms occurred, one producing a brief landspout near Brandon in Kiowa County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few marginally severe storms occurred, one producing a brief landspout near Brandon in Kiowa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 9, 11:08 AM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1208 PM MDT Tue May 9 2017 .UPDATE... Issued at 1156 AM MDT Tue May 9 2017 Severe thunder watch issued around 11AM this morning for first batch of storms moving northward from New Mexico. New line of severe storms is over north central New Mexico, which will move northward into colorado during the afternoon. High resolution convective allowing models continue to show super cells developing over and new the southern I25 corridor by the mid afternoon. Storms will drift north to northeast. Some models suggest storms will develop north and east of current watch box this evening. Will have to watch for potential of more more severe weather as SPC slight risk extends out to Kansas border and into northeast Colorado. --PGW-- && .SHORT TERM...(Today and tonight) Issued at 441 AM MDT Tue May 9 2017 ...HIGH IMPACT WEATHER POSSIBLE TODAY INCLUDING TORNADO THREAT ALONG AND CLOSE TO THE I-25 CORRIDOR & EASTERN PLAINS ALONG WITH FLASH FLOODING FOR THE NUMEROUS BURN SCARS AND URBAN CENTERS... ...ROTATING STORMS WHICH ARE FORECAST TO DEVELOP TODAY WILL MOVE IN A GENERAL NORTHERLY DIRECTION WHICH IS NOT NORMAL... ...STORMS MAY DEVELOP AS EARLY AS 1 PM IN THE TRINIDAD REGION AND MOVE IN A GENERAL NORTHERLY DIRECTION... A High Impact weather day is possible this afternoon and evening as slow moving upper low (and impressive short wave rotating around the low) brings an anomalous weather pattern to the region. This pattern will allow for supercells (and possible tornadoes) to develop and move in a general northerly direction, potentially affecting the urban corridor regions. In addition, heavy rains will be possible which could lead to flash flooding across the burn scars and urban centers. Currently... Slow moving lumbering 500 mb low was located just south of the CA/AZ region in Mexico. Abundant moisture has advected northward across the high plains as 50 dewpts were common. Showers ongoing across the region this morning with more convection moving north from New Mexico at 3 am. Looking back at rainfall that occurred yesterday, radar has estimated 2-4+" amounts have fallen across southern Pueblo county and parts of Otero and Crowley counties. Local heavy amounts have been estimated across western Pueblo county. Flooding was reported in Fowler yesterday. Today into this evening... A high impact weather event will be possible across the region today. Both severe convective weather and flash flooding could occur. The 500 mb low will slowly move northeast today and deep southerly wind fields are expected to increase. Plenty of low level moisture (and potential instability) is already in place across the area. The meteorological pattern over the region is anomalous in that strong southerly flow is in place due to the location and slow movement of the 500 mb low. Unlike normal days where thunderstorms would develop over the mtns and then move in a generally easterly direction, the storms today will develop over the mountains and move in a generally northerly direction. This northerly component of the storms will cause them to track over the urban corridor regions later this afternoon. Conditions are quite favorable for these storms to rotate and potentially produce tornadoes. SPC has a 5% tornado risk covering nearly all of the plains including most of the urban corridor regions. High resolution guidance (including HRRR and SPC SSEO guidance products) are indicating rotating storms developing in the Trinidad region early this afternoon and and then moving NNE towards the Pueblo/La Junta region during mid afternoon and then into east central CO late this afternoon. Although the guidance does not explicitly show the brunt of the activity affecting Colorado Springs proper, severe storms will also be possible. Although this large scale weather pattern is anomalous, it is not unheard of. Several years back a tornado hit the Windsor CO region. This tornado formed late in the morning and moved in a general North- northWESTERLY direction. Past history has also shown 500 mb lows similar to this one causing significant severe weather activity to move in a northerly direction affecting the urban corridor regions of Colorado. Although wind fields are quite favorable for the development of severe thunderstorms, and there is plenty of low level moisture, instability may not be maximized due to all the clouds over the region. The more sun that we get today the better will be the chance for severe thunderstorm activity. Flash flooding will also be an issue. Flooding was reported yesterday in the Fowler area due to the heavy rain. Heavy rain is indicated in the guidance over the mountains today and burn scar flooding is possible. This heavy rain is also forecast to move across the urban centers late this afternoon and evening. WPC has the area in marginal risk for flash flooding. For this reason a flash flood watch has been issued for the S mtns and I-25 corridor region. Guidance products shows impressive diffluence over the region this afternoon and given the moisture over the region heavy rain is likely. The mtns may also see locally heavy rains areas. Snow will be possible at mtn top locations. One or two severe storms may also occur across the San Luis Valley. Later tonight... Brunt of heavier precip will move out of the region although isolated/scattered showers will be possible. .LONG TERM...(Wednesday through Monday) Issued at 441 AM MDT Tue May 9 2017 Wednesday and Thursday...Models agree on moving the upper low across New Mexico on Wed, the Panhandles Wed night, then east along the Kansas/Oklahoma border on Thu. Pieces of energy are forecast to rotate around the low and move up across the forecast area on Wed, helping to tap into the available moisture for an abundance of convection. Easterly llvl flow will provide the moisture feed for enhanced heavy rain potential Wed, and area burn scars will once again need to be monitored closely, especially since this will be the third or fourth day of receiving pcpn. SPC has the marginal area for severe potential nosing into eastern Colorado on Wed since that area will have the best shot of strong to severe storms. Further west towards the mts, severe potential decreases as heavy rain potential increases. On Thu as the system pulls away, pcpn chances will drop off quickly by late aftn as brisk northerly flow on the backside of the low ushers in cooler and less moist air. Highs will climb into the 60s and 70s most areas for Wed, then the 50s and 60s for Thu as cooler air filters in. Friday through Monday...An upper ridge of high pressure will slide east across Colorado on fri, with the ridge axis expected to be east of the state from Sat onward. This will allow brisk w-sw flow aloft to develop across the Four Corners and western Colorado through Monday. There will be enough residual moisture for a daily shot of convection, initiating over the higher terrain by midday then rolling across the adjacent plains through the evening. Temps will warm into the 60s and 70s for Fri, then 70s to mid 80s for Sat through Mon. Moore && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1156 AM MDT Tue May 9 2017 Upper level system to the southwest of Colorado will bring widespread thunderstorm activity to the state. GOES-16 visible satellite imagery and ground-based lightning data reveal storms are already ongoing across south-central Colorado. Thunderstorms will begin to impact all three TAF sites (KALS, KPUB, KCOS) in the early afternoon, and continue through around 03Z tonight. Gusty, variable winds and MVFR conditions will develop periodically during the period of thunderstorm activity. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MDT this evening for COZ072>088. && UPDATE...PGW SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...LINE
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Tue May 9 2017 COZ058>089-093>099-101800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Tue May 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to develop over the region by early this afternoon and last into the evening hours. The brunt of the severe storm activity is expected to develop in and around the Trinidad region by early this afternoon and move in a general north to northeast direction, reaching the Pueblo and La Junta region by mid afternoon and into east central Colorado by late afternoon. Additional severe thunderstorms will be possible over the remainder of the plains this afternoon. Some of these storms will have the potential to produce large hail and damaging winds along with a few tornadoes. Since these storms will be moving in a general south to north direction, there is a greater chance of severe thunderstorm activity affecting the cities and towns along the I-25 corridor, including Colorado Springs, Monument, Pueblo, Walsenburg and Trinidad. Heavy rain is also expected to develop by mid afternoon and affect the southern mountains and plains. Flash flooding will be possible across the burn scar areas in the Pikes Peak Region and along the Wet and Sangre De Cristo mountains. Flash flooding will also be possible in cities and towns along the I-25 corridor region. Localized flash flooding may occur across the remainder of the plains. All thunderstorms today will produce lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Monday, and temperatures will warm back up above normal. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely by early this afternoon and may last into tonight across the region. 50/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
945 AM MDT TUE MAY 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
05/09/2017 M0.53 INCH EL PASO CO TRAINED SPOTTER
TOTAL RAINFALL FROM YESTERDAY.
&&Special Weather Statement
National Weather Service Pueblo CO
1217 PM MDT TUE MAY 9 2017
COZ067-068-091900-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1217 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE...
SOUTHEASTERN MINERAL AND WESTERN CONEJOS COUNTIES UNTIL 100 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chama, moving north at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cumbres Pass and Platoro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10648 3714 10659 3719 10660 3723 10668
3740 10668 3739 10688 3746 10691 3747 10628
3699 10639
TIME...MOT...LOC 1816Z 181DEG 36KT 3693 10654
lwSpecial Weather Statement
National Weather Service Pueblo CO
1221 PM MDT TUE MAY 9 2017
COZ086>089-093-091915-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1221 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
HUERFANO...NORTH CENTRAL LAS ANIMAS...SOUTHWESTERN CROWLEY AND
SOUTHEASTERN PUEBLO COUNTIES UNTIL 115 PM MDT...
At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Delhi, or 30 miles west of La Junta, moving north at
45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rocky Ford, Fowler, Swink, Manzanola, Olney Springs, Crowley and
Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3774 10371 3766 10407 3780 10440 3816 10444
3825 10400 3811 10359
TIME...MOT...LOC 1821Z 188DEG 41KT 3783 10407
lwSpecial Weather Statement
National Weather Service Pueblo CO
230 PM MDT TUE MAY 9 2017
COZ089-093-092130-
Crowley County CO-La Junta Vicinity/Otero County CO-
230 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
SOUTHWESTERN CROWLEY COUNTIES UNTIL 330 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Timpas, or 20 miles west of La Junta, moving north
at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fowler, Ordway, Manzanola, Olney Springs and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3785 10380 3785 10400 3828 10405 3831 10387
3827 10370
TIME...MOT...LOC 2030Z 185DEG 23KT 3793 10391
lwSpecial Weather Statement National Weather Service Pueblo CO 247 PM MDT TUE MAY 9 2017 COZ094-092130- Eastern Las Animas County CO- 247 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS COUNTY UNTIL 330 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 42 miles west of Springfield, moving north at 35 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3722 10328 3722 10347 3763 10364 3763 10321 TIME...MOT...LOC 2047Z 173DEG 32KT 3729 10338 lw
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A brief landspout tornado was witnessed by the public. The tornado caused no damage from which the NWS could assign an EF-scale rating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686404, 686405, 686419, 686406.